Lightning, Quitman
- When
- July 7, 5:00 AM EST
- Where
- Quitman County, Georgetown
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.880, -85.100
A Georgetown restaurant was destroyed by fire. The cause of the blaze was lightning.
A Georgetown restaurant was destroyed by fire as a direct result of a lightning strike.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A Georgetown restaurant was destroyed by fire as a direct result of a lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 7, 3:25 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 425 AM EDT MON JUL 7 2008 .SHORT TERM...(TODAY-WEDNESDAY) RECENT ANIMATED WATER VAPOR LOOP THIS MORNING SHOWED AN UPPER LOW CENTERED OVER THE KY/VA STATE LINE WITH A TROUGH AXIS EXTENDING SOUTH-SOUTHWEST TO THE FLORIDA PANHANDLE. MID TO UPPER DRY AIR HAS ALREADY BEGUN FILTERING IN OVER OUR SOUTHEAST ALABAMA COUNTIES BEHIND THIS TROUGH AXIS. AT THE SURFACE...THE RIDGE AXIS WILL REMAIN JUST SOUTH OF THE LOCAL FORECAST AREA ACROSS THE NORTHEASTERN GULF OF MEXICO THROUGH THE DAY TODAY. A WEAK SURFACE TROUGH WILL BE LOCATED NEAR OR JUST NORTHEAST OF THE AREA. THE MEAN LOW-LEVEL FLOW WILL PRIMARILY BE SOUTH-SOUTHWEST. THE MODELS SHOW MOST OF THE DEEP LAYER MOISTURE OVER THE SOUTHEASTERN HALF OF THE CWA. THE MODEL SOUNDINGS INDICATE THE HIGHEST PWAT VALUES AROUND THE TWO INCH MARK OVER THIS AREA...SIMILAR TO YESTERDAY. AS A RESULT...THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY WILL BE ACROSS THE EASTERN FLORIDA BIG BEND AND SOUTH-CENTRAL GEORGIA COUNTIES TODAY. WE DID SLIGHTLY UNDERCUT THE POP GUIDANCE ACROSS OUR SOUTHEAST ALABAMA COUNTIES DUE TO THE DRIER AIR FILTERING IN BEHIND THE UPPER TROUGH. THIS EVENING TROUGH TUESDAY...THE MODELS SHOW THE PREVIOUSLY MENTIONED UPPER LOW/TROUGH LIFTING OUT TO THE NORTHEAST AS AN UPPER RIDGE BUILDS BACK ACROSS THE REGION. THE SURFACE RIDGE WILL SLIGHTLY SHIFT NORTH ACROSS THE GULF COAST STATES...WHICH WILL LEAD TO A SOUTH-SOUTHEAST MEAN LOW-LEVEL FLOW ACROSS THE CWA. THE MODELS SHOW A WEAK TROPICAL WAVE TRACKING NORTH OVER THE FLORIDA PENINSULA AROUND THE SUBTROPICAL RIDGE AXIS MONDAY NIGHT THROUGH TUESDAY. THE MODELS SHOW QUITE A BIT OF DEEP LAYER MOISTURE ASSOCIATED WITH THIS FEATURE MOVING IN ACROSS THE EASTERN HALF OF THE CWA BY THE AFTERNOON PERIOD TUESDAY. THIS WILL ENHANCE THE AFTERNOON SHOWERS AND THUNDERSTORMS ACTIVITY...ESPECIALLY ACROSS THE EASTERN BIG BEND AND SOUTH-CENTRAL GA COUNTIES TUESDAY AFTERNOON/EVENING. ON WEDNESDAY...THE DEEP LAYER RIDGE WILL REMAIN IN CONTROL ACROSS THE REGION. THE GFS CONTINUES TO SHOW QUITE A BIT OF DEEP LAYER MOISTURE CONCENTRATED ACROSS THE EASTERN HALF OF THE CWA...WHILE THE ECMWF OFFERS A MUCH DRIER SOLUTION. THE MEAN LOW-LEVEL FLOW WILL BE SOUTH-SOUTHWEST. THE MODEL SOUNDINGS SHOW THE PWAT VALUES JUST BELOW THE TWO INCH MARK WHERE THE BEST MOISTURE IS IN THE GFS. GIVEN THESE DIFFERENCES IN THE MODELS...WE WILL LEAN MORE TOWARD CLIMATOLOGY...WHICH SHOWS THE BEST CHANCE OF SHOWERS NEAR THE COAST ASSOCIATED WITH THE AFTERNOON SEA BREEZES. .LONG TERM...(WED NIGHT THROUGH MON)... THE UPPER RIDGE WHICH IS NOW MOVING WESTWARD FROM THE BAHAMAS TOWARDS THE FL PENINSULA WILL BEGIN INFLUENCING CONDITIONS ACROSS THE CWA ON WED...BUT WILL HAVE ITS GREATEST IMPACT OVER OUR AREA AS IT STRENGTHENS ON THU AND FRI. THIS RIDGE SHOULD GIVE US AT LEAST A COUPLE OF DAYS WITH BELOW CLIMO POPS AND ABOVE CLIMO TEMPS...BEFORE IT HEADS EVEN FURTHER WEST BY THE END OF THE WEEKEND WHICH MAY SHIFT THE MOISTURE AXIS BACK OVER THE CWA...WITH THE POTENTIAL FOR MCS DEVELOPMENT IN AN ACTIVE NORTHWESTERLY FLOW. THE 00 UTC GFS RUN IS NOW ALSO INDICATING AN UPPER LOW ENTERING THE EASTERN GULF OF MEXICO EARLY NEXT WEEK...SO IT WILL BE INTERESTING TO SEE IF THE ECMWF COMES ON BOARD LATER THIS MORNING... SINCE THERE WERE NO SIGNS OF THIS IN THE 12 UTC RUN. && .AVIATION...MOST OF THE CONVECTION HAS DIED OFF ACROSS THE REGION EARLY THIS MORNING...EXCEPT FOR ISOLATED SHOWERS OVER THE COASTAL WATERS...AND A NEWLY FORMED BAND OF SHOWERS AND STORMS MOVING NORTHWARD UP THE EASTERN FL BIG BEND COASTLINE. THIS BAND IS DEVELOPING IN ASSOCIATION WITH AN UPPER LOW TO THE WEST OF TBW...BUT DO NOT EXPECT IT TO THREATEN VLD OR TLH OVERNIGHT...DESPITE ITS CURRENT TRAJECTORY. HOWEVER...MAY SEE A PERIOD OF MVFR (OR POSSIBLY LOWER) VIS AT DHN...ABY...AND VLD TOWARDS SUNRISE...SO WILL CONTINUE TO MONITOR CLOSELY THROUGHOUT THE NIGHT. ON MONDAY...EXPECT ANOTHER ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS INITIATED BY BOTH THE SEA BREEZE AND THE UPPER TROF. && .MARINE...A HIGH PRESSURE RIDGE WILL REMAIN IN CONTROL ACROSS THE NORTHEAST GULF OF MEXICO THROUGH THE UPCOMING WEEK. A WEAK PRESSURE GRADIENT ACROSS THE MARINE AREA WILL KEEP THE WINDS AND SEAS LOW. WINDS AND SEAS WILL BE LOCALLY HIGHER IN AND AROUND SHOWERS AND THUNDERSTORMS...MAINLY THROUGH THE EARLY MORNING HOURS. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 88 71 90 72 91 / 50 30 40 30 40 PANAMA CITY 87 76 87 77 87 / 30 20 30 20 40 DOTHAN 90 72 92 73 90 / 30 20 30 20 30 ALBANY 91 72 94 72 94 / 40 20 30 20 30 VALDOSTA 89 70 91 72 91 / 60 30 50 30 30 CROSS CITY 89 71 89 72 93 / 50 30 50 30 40 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && SHORT TERM/MARINE...GIBBS LONG TERM/FIRE WX/AVIATION...GOULD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 441 AM EDT MON JUL 7 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-080930- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 441 AM EDT MON JUL 7 2008 /341 AM CDT MON JUL 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON ACROSS PORTIONS OF THE AREA. THE BEST CHANCE FOR DEVELOPMENT WILL BE ACROSS THE EASTERN FLORIDA BIG BEND AND SOUTH-CENTRAL GEORGIA. THE MAIN THREATS WITH THE STRONGER STORMS THAT DEVELOP WILL BE FREQUENT LIGHTNING...GUSTY WINDS...HEAVY RAINFALL...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... HIGH PRESSURE WILL REMAIN IN CONTROL ACROSS THE REGION. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH SEA BREEZE WILL REMAIN POSSIBLE EACH AFTERNOON THROUGH THE REST OF THE WORK WEEK...ESPECIALLY NEAR THE COAST. TEMPERATURES ARE FORECAST TO CLIMB BACK INTO THE MID TO UPPER 90S LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP.
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
A Georgetown restaurant was destroyed by fire. The cause of the blaze was lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131678.